Open Access
Translator Disclaimer
November 1999 Normal convergence problem? Two moments and a recurrence may be the clues
Boris Pittel
Ann. Appl. Probab. 9(4): 1260-1302 (November 1999). DOI: 10.1214/aoap/1029962872

Abstract

For various global characteristics of large size combinatorial structures, such as graphs, trees, one can usually estimate the mean and the variance, and also obtain a recurrence for the generating function, with the structure size n serving as the recursive parameter. As a heuristic principle based on our experience, we claim that such a characteristic is asymptotically normal if the mean and the variance are "nearly linear" in n. The technical reason is that in such a case the moment generating function (the characteristic function) of the normal distribution with the same two moments "almost" satisfies the recurrence. Of course, an actual proof may well depend on a magnitude of the relative error, and the latter is basically determined by degree of nonlinearity of the mean and the variance. We provide some new illustrations of this paradigm. The uniformly random tree on n-labelled vertices is studied. Using and strengthening the earlier results of Meir and Moon, we show that the independence number is asymptoticaly normal, with mean $\rhon$ and variance $\sigma^2n, (\sigma^2 = \rho(1-\rho-\rho^2)(1+\rho)^{-1})$; here $\rho \approx 0.5671$ is the root of $xe^x = 1$. As a second example, we prove that--in the rooted tree--the counts of vertices with total progeny of various sizes form an asymptotically Gaussian sequence. This is an extension of Rényi's result on asymptotic normality of the number of leaves in the random tree. In both cases we establish convergence of the generating function. Finally we show that the overall number of ways to extend, totally, the tree-induced partial order is lognormal in the limit, with mean and variance roughly $\logn!-an$ and $bn \log n$. The proof is based on convergence of the cumulants of the generating function.

Citation

Download Citation

Boris Pittel. "Normal convergence problem? Two moments and a recurrence may be the clues." Ann. Appl. Probab. 9 (4) 1260 - 1302, November 1999. https://doi.org/10.1214/aoap/1029962872

Information

Published: November 1999
First available in Project Euclid: 21 August 2002

zbMATH: 0960.60014
MathSciNet: MR1728562
Digital Object Identifier: 10.1214/aoap/1029962872

Subjects:
Primary: 05C05 , 05C70 , 05C78 , 60C05 , 60F05 , 60J80

Keywords: generating functions , independence number , linear extensions , moments , Normal convergence , Random trees , recurrencies

Rights: Copyright © 1999 Institute of Mathematical Statistics

JOURNAL ARTICLE
43 PAGES


SHARE
Vol.9 • No. 4 • November 1999
Back to Top